What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 10:36 AM EST, 47 minutes earlier.
Area forecast discussion, Jun 17, 10:36 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1136 AM EDT Fri Jun 17 2022
.UPDATE...
Issued at 1136 AM EDT FRI JUN 17 2022
Still watching the cluster of storms currently tracking over
central Kentucky this morning as it approaches eastern Kentucky's
door step. There have been multiple storm reports, largely wind,
and multiple measured gusts above 50 mph associated with this
system further upstream. There hasn't been a lot of confidence up
to this point in how this system evolves going forward though,
with a fair amount of disagreement within CAMs. Recently,
convection has not looked as robust as it was earlier in the
morning, but there has some reintensification along the northern
edge closer to the Ohio River. This makes sense given that this
region is encompassed by an area of higher CAPE and marginally
better shear. This might also give a bit more credibility to the
12z NAM3km solution that kept much of the better activity towards
the central and northern portions of the system as it moves over
our area this afternoon. Still anticipate the primary threat to
be damaging wind gusts.
UPDATE Issued at 735 AM EDT FRI JUN 17 2022
The current forecast is on track with storms still gaining steam
to the northwest. Have touched up the grids per the latest CAMs
consensus PoPs and also to include the current obs and trends for
the T/Td/Sky grids. These grids have been sent to the NDFD and web
servers.
&&
.SHORT TERM...(Today through Saturday)
Issued at 530 AM EDT FRI JUN 17 2022
08Z sfc analysis shows high pressure to the south of Kentucky with
an area of low pressure developing to the northwest. The nearby
high has been enough to keep most of the clouds and convection at
bay through the night for eastern Kentucky - watching as earlier
strong to severe storms passed by well to the east - but a few
isolated ones did just recently drift through the far southeast
parts of the state. Similar to the past few nights, muggy
conditions prevailed with just a hint of a ridge to valley
temperature split and river valley fog. Amid light winds,
temperatures are mostly in the mid 70s - slightly higher on the
hills and lower in the sheltered valleys. Dewpoints, meanwhile,
remain elevated in the low 70s.
The models remain in excellent agreement aloft through the
short term portion of the forecast with less agreement in the
mesoscale realm today. They all depict a stout ridge -
responsible for the oppressive heat of the past several days -
retrograding southwest and out of the area. This happens in the
face of a deepening trough diving southeast from central Canada to
New England and the Mid-Atlantic States tonight into Saturday. As
a result, significant height falls work into the JKL CWA today
and tonight with limited shortwave energy. Given the small model
spread aloft favored the blended NBM as the started point for the
grids along with the inclusion of the CAMs consensus for PoPs
today.
Sensible weather will feature one more very warm and humid day
before a much nicer air mass moves into the state. This will
happen fairly quickly as a cold front slips through the area this
evening from the north. Ahead of this, though, a cluster of
storms - in the formation stage over Illinois currently - is
expected to take aim on Kentucky and progress bodily into the JKL
CWA later this morning and into the afternoon. The HRRR is fairly
insistent that this cluster holds together well enough and
develops a cold pool as it moves through. This heightens the
concern for the potential of strong to severe storms at the
leading edge of this cluster. In fact, the HRRR continues to show
some 50+ kt wind gusts moving through the area with these storms.
However, the NAMNest would have this storm cluster fade out much
quicker as it falls apart over the JKL CWA later this morning and
into the afternoon. Forecast soundings from the NAMNest do show
plenty of instability available ahead of the storms with also
fairly high DCAPE in place - the fuel for stronger wind gusts.
Accordingly, have gone with a scenario that allows for the
possibility of stronger storms and will continue to highlight this
in social media and a partner email - in line with the marginal
threat of severe weather outlined by SPC for the area. The storms
move out quickly this afternoon with much drier weather to follow.
A mostly dry cold front will then slip through the area this
evening. A fresh, new air mass follows for Kentucky tonight with
refreshing lows in the upper 50s to low 60s most places amid
clearing skies. Saturday will then be a near perfect day of highs
only in the 70s, for most, and much lower humidity complete with
cool northerly breezes.
The main adjustments to the NBM starting point were centered on
the storm potential and timing today - favoring the CONShort. Did
also tamp down highs a bit today owing to the convection
anticipated to be more prevalent than the NBM's version.
.LONG TERM...(Saturday night through Thursday)
Issued at 520 AM EDT FRI JUN 17 2022
The long term will start out with an amplified upper level pattern
across the CONUS and Canada. A trough will sit across the eastern
portion of Canada and the Northeast US and another across the west
coast of Canada and the US. In between the pair of troughs and large
ridge of high pressure will be centered over the Mid Mississippi
Valley and will extend northward into central Canada. At the surface,
an area of high pressure will be centered over the upper Great
Lakes. A breif period of more bearable temperatures will be
supported by northerly flow from the high pressure to the northwest
of the area. Highs Sunday will actually be a degree or two below
normal, topping out in the upper 70s to low 80s, a refreshing break
before temperatures skyrocket by the middle of the next work week.
Saturday night lows will fall into the low 50s with some of the
deeper valleys touching the upper 40s. Sunday night will be a bit
milder with lows in the upper 50s.
The pattern shifts to the east and will put eastern Kentucky more
squarely under the ridge of high pressure. The surface high shifts
to the southeast toward the Mid Atlantic and broadens across the
Ohio Valley and Southeast. This will push highs into the 90s for
several days next week, though dew points will be much lower which
will help keep heat indices at a more bearable level. Dew points
will stay in the low to upper 60s during the warmest days and will
produce heat indices in the mid to upper 90s whereas the previous
heat wave saw dew points in the mid to upper 70s and heat indices
well above 100. Global models show good agreement through the middle
of the week before having issues toward the weekend as the ridge
breaks down and precipitation chances become possible. Have taken
PoPs down below 15 where the NBM tried to throw in a slight chance
for thunderstorms Tuesday. The best chance for precip will be
Wednesday night and Thursday afternoon/evening as a cold front
approaches the area. Have decided to keep only slight chance PoPs
given the model spread and the longer lead time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 745 AM EDT FRI JUN 17 2022
Although VFR conditions are expected to prevail through much of
the period there will be a significant exception. This aviation
concern will be the potential for thunderstorms with gusty winds
of at least 30 to 40 kts for time - mainly during the 16 to 20Z
window. Any location impacted by a storm could experience brief
MVFR or even IFR conditions from the strongest cells. Winds will
becoming southwest to west at near 10 kts after 13Z, before
becoming more northwesterly toward 18Z and after - diminishing to
around 5 kts late.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...HAS
SHORT TERM...GREIF
LONG TERM...BATZ
AVIATION...GREIF
Hazardous weather outlook, Jun 17, 9:30 AM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1030 AM EDT Fri Jun 17 2022
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181730-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1030 AM EDT Fri Jun 17 2022
...SEVERE THUNDERSTORM WATCH 383 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected today ahead of a cold front.
Some of the storms could be strong to severe with damaging winds
as the primary threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another heat wave appears increasingly likely starting Tuesday
and continuing for the remainder of next week. Record high
temperatures may be broken during that period, but lower humidity
levels should keep heat indices from peaking above 100.
Thunderstorms will be possible Wednesday night and again Thursday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report thunderstorm wind damage today.
GEERTSON/HAS
In the hours before
Special weather statement, Jun 17, 10:58 AM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1158 AM EDT Fri Jun 17 2022
KYZ058-059-171630-
Estill KY-Powell KY-
1158 AM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southwestern Powell
and central Estill Counties through 1230 PM EDT...
At 1157 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sandhill, or near Irvine, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Irvine, North Irvine, South Irvine and Kimbrell around 1205 PM
EDT.
Ravenna, Cow Creek, Doe Creek and Spout Springs around 1210 PM
EDT.
Cottage Furnace, Hardwick, Willow Tree and Vaughns Mill around
1215 PM EDT.
Other locations in the path of this storm include Pitts, Stanton,
Furnace, Knowlton, Fitchburg, Cobhill and Patsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
southeastern and east central Kentucky.
&&
LAT...LON 3769 8378 3767 8381 3765 8408 3769 8410
3774 8410 3775 8408 3777 8409 3778 8411
3780 8408 3781 8409 3780 8411 3781 8412
3787 8386
TIME...MOT...LOC 1557Z 258DEG 22KT 3773 8404
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORSTSpecial weather statement, Jun 17, 11:01 AM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1201 PM EDT Fri Jun 17 2022
KYZ044-050>052-060-171630-
Rowan KY-Montgomery KY-Menifee KY-Bath KY-Fleming KY-
1201 PM EDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of northeastern
Montgomery, Bath, northwestern Menifee, south central Fleming and
western Rowan Counties through 1230 PM EDT...
At 1200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bethel to near Reynoldsville to Ewington.
Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Owingsville around 1205 PM EDT.
Odessa, Peeled Oak, Kendall Springs, Bourbon Furnace, Pebble and
Walkers Crossing around 1210 PM EDT.
Crooks, Preston, Peasticks, Oakley, Craigs, Slate Valley and Hope
around 1215 PM EDT.
Marshall, Wyoming, Polksville and Grange City around 1220 PM EDT.
Other locations in the path of these storms include Olympia Springs,
Olympia, Moore's Ferry, Salt Lick, Midland and Ringos Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
east central Kentucky.
&&
LAT...LON 3828 8359 3812 8357 3798 8368 3807 8396
3816 8390 3827 8388
TIME...MOT...LOC 1600Z 277DEG 23KT 3824 8384 3816 8382 3809 8387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORSTSpecial weather statement, Jun 17, 11:13 AM EST, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1213 PM EDT Fri Jun 17 2022
KYZ068-069-079-080-083-171645-
Jackson KY-Wayne KY-Rockcastle KY-Laurel KY-Pulaski KY-
1213 PM EDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of northern Wayne,
northwestern Laurel, Pulaski, southwestern Jackson and southern
Rockcastle Counties through 1245 PM EDT...
At 1212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bee Lick to near Parnell. Movement was east at
40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Spiro, Maretburg, Wabp, Bromo, Quail, Ottowa, Level Green,
Willailla, Hansford and Bee Lick around 1220 PM EDT.
Mount Vernon, Wellhope, Burr, Sand Springs and Pongo around 1225
PM EDT.
Sinks, Pine Hill, Withers, Donaro, Sand Hill, Betsey, Flat Rock,
Dudley Station, Orlando and Luner around 1230 PM EDT.
Other locations in the path of these storms include Delta, Horse
Lick, Gauley, Lamero, Jep Hill, Gregory, Denney, Camp Wildcat,
Kidder, Ritner, Eberle, Carico, Cruise, Templer, Parrot, Ardery,
Middlefork, Mershons, Victory, Tateville, Deese, Dabolt, Alpine and
Sloans Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
south central and southeastern Kentucky.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3736 8456 3733 8451
3739 8448 3735 8399 3691 8449 3686 8459
3685 8457 3684 8459 3683 8458 3677 8465
3683 8506 3686 8506
TIME...MOT...LOC 1612Z 275DEG 43KT 3734 8450 3688 8499
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GEERTSONNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029538, 1029539, 1029540, 1029541, 1029543, 1029544, 1029545, 1029546, 1029547, 1029548, 1029549, 1029550, 1029551, 1029552, 1029553, 1029554, 1029833, 1029835, 1029838, 1029840, 1029843, 1029844, 1029846, 1029848, 1029851, 1029852, 1029864, 1029868, 1029869, 1029870, 1029872, 1029874, 1029880, 1029882, 1029954, 1029956, 1029959, 1029960, 1029961, 1029962, and more.